advertisement
advertisement

Tapering oxycodone with chronic pain (withdrawal maybe?)

For 5 years I've been taking 65mg oxycodone/day originally for a cerivical disc issue, but started having more frequent leg and lower back pain for the past year. My Dr decided Ive been taking the meds for too long, its probably hurting more than helping to cut me down to 40mg.   

Before, 20mg in the morning 15mg every 6 hours after. Ive been having more pain lately, but the pain relied was consistent. 

This 10mg/every 6 hours  feels much weaker, doesn't make a noticeable difference sometimes, and never works over 3.5 hours,  agony the 2 hours before each next dose , no change  from this cycle for 8 days. It feels like a huge difference not 65 to 40mg. Feels like everyday the pain is slightly worse.

I skip a day once in a while if need a surplus. the pain sucks, but if Im having a better day and lay on the floor motionless, its bearable. Otherwise I feel tired and clammy, nothing like the withdrawal horror stories Ive read about. Maybe 24hours isnt long enough? 
I'm wondering if anyone has an opinion about any of this? Is the huge pain increase what I get instead of typical withdrawal? Is the dosage drop too big?  
How long should I stick to this dose before talking to the doctor?  

(Im not sure if I can even get more pills till the 30 days are up)

advertisement
13

Comments

  • boo9989bboo9989 Posts: 451
    edited 07/31/2019 - 12:19 PM

    SergeP1

      Weaning is slightly different then full on stopping. 

      I was weaned from a high dose down to a 1/8 over the course of several months.  Oh yes I had increase pain and yes I was clammy and sweaty at times it went from feeling hot to having chills in a matter of seconds.  It does take time for your body to adjust. You dont necessarily get as strong as withdrawal as someone going threw full detox but it is still somewhat uncomfortable. 

      During my wean as soon as my body adjusted to the lower dose Bam! They would lower it again and it would all start over again..how long have you been at this new dose? If it's not been very long yes give it a bit more time but if it's been a month or more yes then I'd have a talk with your doctor. 

    Sorry I cant help you more..believe me I know how ruff it is..

  • SergeP1SergeP1 Posts: 16
    edited 06/09/2019 - 10:40 PM

    9 full days on the new dose, couldn't do it anymore. I experimented with it... going to 50mg is doable, not 40mg. 

    The cause of my pain has only gotten worse, even if I could function on less pain meds just dropping my dose by 40% overnight seems really messed up in hindsight.


     

  • advertisement
  • 40% of course it would. When you drop that much that fast yes you will be hit with withdrawls. I am happy raising it slightly help lower your pain and issues. Make sure you let your doctor know so you dont run short on medication. Be open and honest with him/her. 

  • I think my Dr wont have a problem going up   

    I also don't think any pharmacy would fill the script. It was written as 10mg every 6hours - 120 pills.

     I've has issues with walgreens and cvs where the dose changed but they wont fill it until 29days after the last script. (They wont even let me drop the script off before its due) 

  • Yeah they have gotten real strict..even my doctor is strict it's right to the day now were I use to atleast get 3 days before to fill it..its a pain too cause my meds are paid by wc and I need to get them approved . Most the insurance company will give out is 60 day approval so its scramble time every other month. A big pain...my 1 med the break threw isnt as bad.. but my main one is a patch so I dont have any to spare..I guess if I wore it a extra day here and there maybe..but summer months is the ruff since some times when it's hot they tend to not always stay on or not last the full 3 days..

  • advertisement
  • Serge,

    Did you get your doctors approval FIRST before deciding to continue at the 50 mg dose?

    If not, you need to because that would be considered non compliance and self medicating, both grounds for dismissal.

    Weaning requires self discipline. Part of that process is knowing your body will react with the perception of increased pain, for some time. This is where you have to utilize other methods to manage the pain-topical creams, pain relieving rubs, lidocaine or heat patches, Epsom salt baths, stretching, distraction, and ice or heat are just some of them.

    Each dose adjustment can set off the cycle again, for a time. 

    Most of the time, your body will adjust, given time. 

    I have weaned down and off various opiates over the years, and it is never a fun or easy process, but at the end, I am glad I did, and has allowed me to keep my pain med doses lower than I once believed they could be. 

    I have also found that sometimes changing the type of opiate helps the weaning process, because your body is accustomed to having a certain opiate level in your system, so changing the opiate sometimes involves different receptors in your brain, and therefore makes the body's expectation of the original opiate less unbearable. It kind of throws your brains expectation of the original opiate askew, since you are still giving it an opiate, just not the one it expects, for lack of a better way of phrasing it.


  • Sandi is right.  Changing types of meds once a year keeps my tolerance down.  She is also right about calling your doctor.  Making any changes in our dosages has to be our doctors decision.

    I was thinking back when I got those awful Camber brand Percocet that made me so sick, I still had two weeks to go in that script when I got into see the doctor.  She gave me a script for  two weeks of hydrocodone but 4 a day instead of three and the pharmacy filled it no questions asked.  Could they do something along those lines just to get you thru to your next refill?

    Just a thought.  Let us know how you are doing.

    Cindy

  • They wont give 2 different opiates anymore (so all instant release or all extended), and the refills dont have an overlap period, I take my last pill on Jun 30th, the refill is written for Jul 1st. If the pharmacy is out of stock, I have no pills until I find a place that isnt. Usually if my pharmacy is out of stock then all pharmacies around it are also out of stock.  

    Ive got nerve damage that causes moderate pain all the time. And some disc issues that cause a lot of pain, but only a few hours a day. It was a lot easier to control with a weak extended release med, and 2 instant release pills each day. Before they changed it I always had a surplus each month,now i never do.

  • memerainboltmemerainbolt IndianaPosts: 3,403

    SergeP1

    You can call your pharmacy a couple of days before refill, tell them you will have a refill for x amount of meds on this date and would they please have them on hand. 
    Having worked in a pharmacy, we did this for our customers and hopefully they will do it for you. 
    Good luck

  • boo9989bboo9989 Posts: 451
    edited 07/31/2019 - 12:20 PM

      I agree with Sandi and n2brave as even I mentioned in a earlier post you need to discuss taking extra with your doctor 

    memerainbolt..I understand what your saying but I also understand what  problems Serge might be running into when we are talking cvs not sure if I'm allow to state it's name. So if I'm not I'm sorry ..I've always used them as my pharmacy.  I ran into the exact same issue with them when I lived in Maryland. They would not take my script early just to hold it in safe keeping .. or even order or hold medication for me. I am blessed now that I moved the one I use here is totally different..they allow me to leave my scripts with them until they need to be filled and always make sure they have my medication in stock.  I ask them why the other cvs I use to use would never have done this..they told me each store allows their pharmacist to run it how he or she feels fit..so as for cvs I do know each one is slightly different as far as how the pharmacy is run

advertisement
Sign In or Join Us to comment.